GLP-1 weight loss drugs linked to heightened GI risks, says new study

Among the most recently approved drugs for weight management, glucagon-like peptide 1 (GLP-1) agonists have garnered considerable attention; however, the effects of these drugs on the gastrointestinal (GI) tract remain unclear.  

A recent study in JAMA explores the range and likelihood of adverse GI effects following the use of GLP-1 agonists.

Study: Risk of Gastrointestinal Adverse Events Associated With Glucagon-Like Peptide-1 Receptor Agonists for Weight Loss (Research letter). Image Credit: Melnikov Dmitriy / Shutterstock.com Study: Risk of Gastrointestinal Adverse Events Associated With Glucagon-Like Peptide-1 Receptor Agonists for Weight Loss (Research letter). Image Credit: Melnikov Dmitriy / Shutterstock.com

Introduction

GLP-1, an intestinal hormone released shortly after food intake, acts on GLP-1 receptors distributed widely in multiple body tissues. This interaction reduces appetite and satiety while increasing glucose's peripheral uptake into the muscle and fat cells and reducing blood glucose levels.

Since natural GLP-1 agonists have a short half-life, synthetic agonists like semaglutide and liraglutide have been approved for the treatment of type 2 diabetes mellitus and, more recently, for weight loss when used in combination with exercise and dietary protocols. However, several studies have shown that these drugs are associated with higher rates of adverse GI effects, many of which are considered transient or mild.

Patients with diabetes are at an increased risk of GI complications like pancreatitis, biliary disease, intestinal obstruction, and slowing of gastric peristalsis. Thus, the risk of GI adverse events associated with the use of GLP-1 agonists by diabetic patients may differ from patients without diabetes.

What did the study show?

Data were analyzed from 16 million patients on the PharMetrics Plus database, which includes over 90% of all outpatient prescriptions and diagnoses by physicians in the United States. Eligible patients had recently initiated using semaglutide or liraglutide, while the comparison group was prescribed buproprion-naltrexone, a third weight loss agent with a different mechanism of action.

The study included over 4,100, 600, and 650 participants prescribed liraglutide, an older GLP-1 agonist, semaglutide, and bupropion-naltrexone, respectively. The average age among liraglutide users was about 54 years as compared to 51 and 45 years among semaglutide and bupropion-naltrexone users, respectively. About 55% of liraglutide users were male, whereas 61% and 82% of semaglutide and bupropion-naltrexone users were male, respectively.

Alcohol use was highest among semaglutide users, while smoking was most prevalent among liraglutide users. Over 55% of semaglutide users had hyperlipidemia compared to 23% and 12% of the liraglutide and bupropion-naltrexone users, respectively.

Among GLP-1 agonist users, all four tested outcomes occurred in excess of the rates in the bupropion-naltrexone cohort. These outcomes included biliary disease such as gallbladder inflammation, gallstones and stones in the gallbladder duct, pancreatitis with or without gallbladder disease, bowel obstruction, and gastroparesis.

Except for biliary disease, all adverse GI effects were more prevalent among GLP-1 agonist users than those prescribed bupropion-naltrexone. For example, the incidence of biliary disease among semaglutide users was 12 for every 1,000 person-years compared to 12.6 and 19 with bupropion-naltrexone and liraglutide, respectively.

Compared to the bupropion-naltrexone group, GLP-1 agonist users were associated with an increased risk of biliary disease and gastroparesis/bowel obstruction by 50% and 25%, respectively. The most significant increase was in the risk of pancreatitis, associated with a nine-fold increase in risk among patients prescribed GLP-1 agonists.

These fold increases in GI adverse event risk were observed despite adjusting for confounding factors such as smoking, alcohol use, hyperlipidemia, and abdominal surgery within the last month, all of which increased the incidence of these events.

There was a smaller effect size when the patient history of obesity was excluded from the criteria; however, the results remained significant. Furthermore, body mass index (BMI) values did not appear to impact the results.

What are the implications?

An increase in the risk of GI adverse effects in terms of intestinal obstruction, gastroparesis, and pancreatitis was observed following GLP-1 agonist use, with no apparent increase in the risk of biliary disease.

Given the wide use of these drugs, these adverse events, although rare, must be considered by patients who are contemplating using the drugs for weight loss because the risk-benefit calculus for this group might differ from that of those who use them for diabetes.”

Journal reference:
  • Sodhi, M., Rezzaeienzadeh, R., Kezouh, A., et al. (2023). Risk of Gastrointestinal Adverse Events Associated With Glucagon-Like Peptide-1 Receptor Agonists for Weight Loss (Research letter). JAMA. doi:10.1001/jama.2023.19574.  
Dr. Liji Thomas

Written by

Dr. Liji Thomas

Dr. Liji Thomas is an OB-GYN, who graduated from the Government Medical College, University of Calicut, Kerala, in 2001. Liji practiced as a full-time consultant in obstetrics/gynecology in a private hospital for a few years following her graduation. She has counseled hundreds of patients facing issues from pregnancy-related problems and infertility, and has been in charge of over 2,000 deliveries, striving always to achieve a normal delivery rather than operative.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Thomas, Liji. (2023, October 05). GLP-1 weight loss drugs linked to heightened GI risks, says new study. News-Medical. Retrieved on February 28, 2024 from https://www.news-medical.net/news/20231005/GLP-1-weight-loss-drugs-linked-to-heightened-GI-risks-says-new-study.aspx.

  • MLA

    Thomas, Liji. "GLP-1 weight loss drugs linked to heightened GI risks, says new study". News-Medical. 28 February 2024. <https://www.news-medical.net/news/20231005/GLP-1-weight-loss-drugs-linked-to-heightened-GI-risks-says-new-study.aspx>.

  • Chicago

    Thomas, Liji. "GLP-1 weight loss drugs linked to heightened GI risks, says new study". News-Medical. https://www.news-medical.net/news/20231005/GLP-1-weight-loss-drugs-linked-to-heightened-GI-risks-says-new-study.aspx. (accessed February 28, 2024).

  • Harvard

    Thomas, Liji. 2023. GLP-1 weight loss drugs linked to heightened GI risks, says new study. News-Medical, viewed 28 February 2024, https://www.news-medical.net/news/20231005/GLP-1-weight-loss-drugs-linked-to-heightened-GI-risks-says-new-study.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
Post a new comment
Post
You might also like...
Novel GLP-1 receptor agonists offer hope for long-lasting diabetes treatment